"I can't move my legs," said the 26-year-old man to his younger brother, who towered over him when he was sprawled on the floor. He was at his computer for hours, he explained, and when he tried to get up he couldn't. His legs looked normal, felt normal, but they wouldn't move.
At first he thought his legs must have fallen asleep. He straightened up, leaned against his desk, and slowly straightened until he was standing. He could feel the weight on his feet and knees. He let go of the desk and ordered his legs to move. Instead they gave in and he landed with a thud on the floor.
His brother dragged him awkwardly onto the bed. Then they waited. Surely this strange paralysis would go away as suddenly as it came. An hour passed, then two. I'll call an ambulance, the younger brother finally announced. Reluctantly, the elder agreed. He was embarrassed to be so helpless, but he was worried enough to want help.
When the E.M.T.s arrived they were just as confused as the brothers. The medics asked what the young man was up to. Nothing bad, he assured them. He had been back in shape in the past few weeks. He changed his diet, cut out the trash, and drank a combination of proteins that should help him build muscle. And he worked hard every day. He has lost more than 20 pounds, he proudly added.
When the E.M.T.s heard about this extreme diet and exercise program, they told the man that he was likely dehydrated. He needed fluids and some electrolytes. A couple of bottles of Gatorade and he would very likely feel a lot better. And if he didn't, he could call again.
With the help of his brother, the man moved into a sitting position. He drank some water and gatorade and waited for him to get better. He fell asleep and still waited. The following afternoon he had trouble sitting upright. He was drinking another gatorade when he noticed the bottle felt heavy. He realized with a start that the weakness had entered his arms. Call the ambulance, he said to his brother. This cannot be dehydration.
A new sentence from E.M.T.s agreed. They lifted the weakened man onto a stretcher, fastened the straps, and went down the stairs. The man felt himself leaning forward as the stretcher tipped down. Would he fall? He imagined falling down the stairs like a sack of potatoes and being unable to protect himself. The straps kept him on the stretcher, but the feeling of helplessness startled him.
A quick test result
Dr. Getaw Worku Hassen was the ambulance doctor on duty at the Metropolitan Hospital in Upper Manhattan that night. He asked the patient if something like this had happened before. No, replied the patient, although his thighs had felt tired and weak at times recently. It never took long, and he assumed it was because of training so hard. The man asked if he could have had a stroke. Would he ever be able to walk again? Hassen assured him that his symptoms did not look like a stroke. However, the doctor admitted he wasn't sure what it looked like.
During the test, the man's heart raced at 110 beats per minute. And his blood pressure was high. He couldn't lift a leg from the stretcher – not even an inch. His arms were weak too. But his reflexes, sensations, and the rest of his nervous system seemed otherwise normal.
Hassen told the man that they would have to wait for the results of his blood work and other tests. He would be back when he knew more. Moments later the doctor was called from the laboratory. One of the patient's electrolytes was dangerously low – his potassium.
The cause behind the cause
Potassium is probably the most important electrolyte that we routinely measure. It is essential for every cell in the body, and its movement in and out of the cells is key to many of the body's functions. Hassen immediately ordered the administration of potassium both orally and intravenously. He wasn't sure why this young man had such low potassium levels, but knew that if he stopped getting more, he could die. Cells in the heart depend on the flow of potassium to function properly. Either too much or too little of it can cause the heart to develop a life-threatening arrhythmia.
The patient was admitted to the intensive care unit so that his heart could be monitored when the deficit was reduced. The patient says he can feel force flowing back into his muscles almost as soon as he starts getting the replacement electrolyte. In the morning he felt strong enough to stand. In the afternoon he could walk. Doctors gave him potassium tablets to take every day for the next week and told him to stay hydrated if he was to keep up with this fitness regimen. And of course he should contact his family doctor.
A few days later, when Hassen returned to the hospital for his next shift, he wondered what had happened to the man with the weak legs. He saw that his potassium was back to normal and that he had been discharged. Today, financial pressures are forcing doctors caring for hospital patients to focus on identifying life-threatening conditions and addressing those that are sufficient to stabilize the patient. Patients are then sent back to their GPs to determine how and why the conditions under which they were hospitalized in the first place are. Hassen accepted this reality, and yet for him the real pleasure of medicine was not just identifying and addressing the serious symptoms, but finding the cause of the cause of the symptom. This man's weakness was caused by low potassium levels. But what made his potassium low?
A remarkable resemblance
Hassen checked the patient's overnight notes. In the emergency room he had been weak, his heart was racing, his blood pressure was high and his potassium was low. When the electrolytes were replenished, his strength returned and his blood pressure dropped. But his heart kept racing. The heart rate is in the E.R. Often high: the patients are afraid and are sometimes ill, often they are in pain. But this man's heart rate stayed high even when everything else got better. That struck Hassen as strange.
And so Hassen turned to the Internet. He eventually found a case report that bore a remarkable resemblance to his patient: a young man with weak legs, low potassium, and high heart rate. It turned out that this patient had something Hassen had never heard of: thyrotoxic periodic paralysis, muscle weakness where the low potassium level was caused by an excess of thyroid hormone.
The thyroid is a gland in the neck that helps control the body's metabolism. Too much thyroid hormone makes the body race. Too little and it slows down. If this option is not checked, any status can be fatal. In rare cases, in some people – usually young, often male – too much thyroid hormone can lower the levels of potassium in the bloodstream and cause weakness.
Hassen called the laboratory. He ordered tests to check the thyroid hormone levels in the sample. It was very high. He called the patient and got no answer, and there was no way he could leave a message. He called the number a dozen times over the next few weeks. Eventually, perhaps accidentally, the patient picked up.
Hassen explained what he had discovered. He gave the patient the name of an endocrinologist in the area. It turned out that the young man suffered from what is known as Graves' disease. This is an autoimmune disease in which the patient's own antibodies cause the thyroid to make too much hormone. It is often treated with radioactive iodine, which kills some or most of the hormone-producing cells in the gland. This man instead opted for a drug that interfered with the gland's ability to make thyroid hormone.
That diagnosis was made almost four years ago. The patient gave up his intense diet and exercise regimen and is now just trying to stay in shape and eat smarter – and take his medicine every day. Sometimes when he feels like his thighs are tired or weak, he'll eat a banana or avocado to get the potassium his body craves. He is determined never to experience that kind of helplessness again.
Lisa Sanders, M.D., is a contributing writer for the magazine. Her latest book is Diagnosis: Solving the Most Confusing Medical Mysteries. When you have a resolved case you like Dr. Sanders, write to Lisa.Sandersmd@gmail.com.